Evidence map›Paper›PMID 34953957›Full record

ArticleJournal of hepatology2022

Clinical characteristics of antiepileptic-induced liver injury in patients from the DILIN prospective study.

Naga Chalasani, Herbert L Bonkovsky, Jonathan G Stine, Jiezhun Gu, Huiman Barnhart, Elin Jacobsen, Einar Björnsson, Robert J Fontana, David E Kleiner, Jay H Hoofnagle and 1 more

Open access · greenAbstract read
In one paragraph

Article in Journal of hepatology, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 19 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
19citing papers in PubMed, 1 pooled it
3.5field-weighted citation impact, top 8% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

19 citing papers in PubMed, 1 synthesis or guideline pooled it, 31 citations in OpenAlex.

  1. Pooled it
  2. Review
  3. Article
  4. Article
  5. Natural History of Idiosyncratic Drug-Induced Liver Injury and Prognostic Models.Liver international : official journal of the International Association for the Study of the Liver · 2025
    Review
  6. Article
  7. Drug-Induced Liver Injury-Pharmacological Spectrum Among Children.International journal of molecular sciences · 2025
    Review
  8. Liver Injury due to Intravenous Methylprednisolone in the Drug-Induced Liver Injury Network.Liver international : official journal of the International Association for the Study of the Liver · 2025
    Article
  9. Article
  10. Article
  11. Article
  12. Article
  13. Review
  14. Article
  15. Review
  16. Article
  17. [Progress on the research of liver diseases in 2022].Zhonghua gan zang bing za zhi = Zhonghua ganzangbing zazhi = Chinese journal of hepatology · 2023
    Article
  18. Article
  19. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

11 authors at 7 institutions in 2 countries.

Naga ChalasaniIndiana University School of Medicine, Indianapolis, Indiana, USA. Electronic address: nchalasa@iu.edu.
Herbert L BonkovskyWake Forest University School of Medicine, Winston-Salem, NC, 27157, USA.
Jonathan G StineThe Pennsylvania State University - Milton S. Hershey Medical Center, Hershey, Pennsylvania, USA.
Jiezhun GuDuke Clinical Research Institute, Duke University, Durham, NC, USA.
Huiman BarnhartDuke Clinical Research Institute, Duke University, Durham, NC, USA.
Elin JacobsenUniversity of Iceland, Reykjavik, Iceland.
Einar BjörnssonUniversity of Iceland, Reykjavik, Iceland.
Robert J FontanaUniversity of Michigan, Ann Arbor, MI, USA.
David E KleinerNational Cancer Institute, National Institutes of Health, Bethesda, Maryland, USA.
Jay H HoofnagleNational Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, Maryland, USA.
Drug-Induced Liver Injury Network (DILIN) Study Investigators
Duke University · USNational Institutes of Health · USUniversity of Iceland · ISIndiana University School of MedicinePennsylvania State University · USUniversity of Michigan · USWake Forest University · US

Funding

Drug Induced Liver Injury Network Data Coordinating CenterU01DK065176 · NIDDK · DUKE UNIVERSITY · PI Huiman X Barnhart · 2003 to 2026
$25.5M
Postmortem PathologyZICBC010685 · NCI · DIVISION OF BASIC SCIENCES - NCI · PI KLEINER, DAVID ERWIN · 2009 to 2025
$14.3M
Coordinating Center for the Drug Induced Liver Injury Network (DILIN)U24DK065176 · NIDDK · DUKE UNIVERSITY · PI BARNHART, HUIMAN X · 2018 to 2022
$7.6M
IU Clinical Center: Drug Induced Liver Injury NetworkU01DK065211 · NIDDK · INDIANA UNIV-PURDUE UNIV AT INDIANAPOLIS · PI NAGA P CHALASANI · 2003 to 2026
$7.5M
University of North Carolina Clinical Center for DILINU01DK065201 · NIDDK · UNIV OF NORTH CAROLINA CHAPEL HILL · PI PAUL B WATKINS · 2003 to 2026
$7.3M
Michigan Hepatotoxicity Clinical Research Network Renewal 2018U01DK065184 · NIDDK · UNIVERSITY OF MICHIGAN AT ANN ARBOR · PI ROBERT J FONTANA · 2003 to 2026
$7.0M
The Drug Induced Liver Injury Network (DILIN): Focus on Herbal and DietarySupplementsU01DK083027 · NIDDK · THOMAS JEFFERSON UNIVERSITY · PI Dina Halegoua-DeMarzio · 2008 to 2026
$7.0M
USC-UCLA Drug-Induced Liver Injury (DILI) Clinical Center.U01DK083020 · NIDDK · UNIVERSITY OF SOUTHERN CALIFORNIA · PI Lily Dara · 2008 to 2026
$5.9M
Mount Sinai Regional Drug Induced Liver Injury Network SiteU01DK100928 · NIDDK · ICAHN SCHOOL OF MEDICINE AT MOUNT SINAI · PI AHMAD, JAWAD, ODIN, JOSEPH · 2013 to 2022
$4.0M
Hepatotoxicity Clinical Research NetworkU01DK065238 · NIDDK · UNIVERSITY OF CALIFORNIA, SAN FRANCISCO · PI DAVERN, TIMOTHY JAMES · 2003 to 2012
$1.9M
UT Southwestern: Clinical Site for the Drug-Induced Liver Injury NetworkU01DK083023 · NIDDK · UT SOUTHWESTERN MEDICAL CENTER · PI LEE, WILLIAM M · 2008 to 2012
$1.3M
Research Network for Drug-Induced Liver DiseaseU01DK065193 · NIDDK · UNIVERSITY OF CONNECTICUT SCH OF MED/DNT · PI PROTIVA, PETR · 2003 to 2007
$1.2M
NIDDK NIH HHS U01 DK065176NIDDK NIH HHS U01 DK065184NIDDK NIH HHS U01 DK065193NIDDK NIH HHS U01 DK065201NIDDK NIH HHS U01 DK065211NIDDK NIH HHS U01 DK065238NIDDK NIH HHS U01 DK082992NIDDK NIH HHS U01 DK083020NIDDK NIH HHS U01 DK083023NIDDK NIH HHS U01 DK083027NIDDK NIH HHS U01 DK100928NIDDK NIH HHS U24 DK065176
6 · The paper itself

Abstract

BACKGROUND &

aimsAntiepileptic drugs (AEDs) are a common cause of drug-induced liver injury (DILI). Over the last few decades, several newer AEDs were approved for marketing in the United States, and they are increasingly prescribed for indications other than seizures. Contemporaneous data related to trends and characteristics of AED-related liver injury are sparse.

methodsWe report the trends, characteristics, and outcomes of patients with AED-related DILI enrolled into the DILIN Prospective Study between 2004 and 2020.

resultsAmong 1,711 participants with definite, highly likely, or probable DILI, 66 (3.9%) had AED-related DILI (lamotrigine [n = 18], phenytoin [n = 16], carbamazepine [n = 11], valproate [n = 10], gabapentin [n = 4], and others [n = 7]). The frequency of AED-related liver injury significantly decreased during the study period (from 8.5% of cases during 2004-2007 to 2.6% during 2015-2020, p = 0.01). AEDs other than phenytoin were commonly prescribed for non-seizure indications. Compared to non-AEDs, patients with AED-related liver injury were younger (mean age 38.5 vs. 50.1 years-old, p <0.001) and more likely African American (27% vs. 12%, p = 0.008). DRESS was common with liver injury caused by lamotrigine, phenytoin, and carbamazepine, but not valproate or gabapentin. Liver injury severity was moderate to severe in the majority: 5 died, and 3 underwent orthotopic liver transplantation (OLT). No patient with lamotrigine-related DILI, including 13 with hepatocellular jaundice, died or needed OLT, while 3 out of 16 patients (19%) with phenytoin-related DILI either died or required OLT.

conclusionThe frequency of AED-related liver injury significantly decreased over the last 2 decades in our experience. AED-related liver injury has several distinctive features, including a preponderance in African American patients and those with immunoallergic skin reactions, with outcomes depending on the type of AED involved. LAY SUMMARY: Medications used to treat epilepsy may sometimes cause severe liver injury. However, several new medications have been approved over the last 2 decades and they may not be as toxic to the liver as older antiepileptic medications (AEDs). This study shows that overall liver injury due to AEDs is decreasing, likely due to decreasing use of older AEDs. Liver injury due to AEDs appears to be more common in African Americans and is commonly associated with allergic skin reactions.

Indexed as

Chemical and Drug Induced Liver InjuryChemical and Drug Induced Liver Injury, ChronicAdultAnticonvulsantsCarbamazepineDyphyllineGabapentinHumansLamotrigineMiddle AgedPhenytoinProspective StudiesSeizuresUnited StatesAnticonvulsantsCarbamazepineDyphyllineGabapentinLamotriginePhenytoinAfrican AmericanDILI likelihood categoriesDILI risk scoreDRESSHepatotoxicityLiverToxSeizures

Identifiers

PMID34953957
PMCPMC8944173
OpenAlexW4200061322

What OpenQuestion holds

Textmetadata
LicenceTDM
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.